Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Jan 20, 2021, 10:18 AM EST for Mifflin County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2021, 10:18 AM EST (15:18 UTC)
- Expired
- Jan 20, 2021, 11:15 AM EST
- In force
- 57 min
- Issued by
- NWS State College, PA
County Mifflin County, PA
The radar
The State College radar (KCCX), 34 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 3.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101 WWUS81 KCTP 201518 SPSCTP Special Weather Statement National Weather Service State College PA 1018 AM EST Wed Jan 20 2021 PAZ019-026>028-201615- Juniata PA-Huntingdon PA-Mifflin PA-Southern Centre PA- 1018 AM EST Wed Jan 20 2021 ...A SNOW SQUALL WILL AFFECT PARTS OF JUNIATA...HUNTINGDON... MIFFLIN...AND SOUTHERN CENTRE COUNTIES... HAZARDS...A snow squall which can rapidly reduce visibility to less than a quarter of a mile. LOCATION AND MOVEMENT...At 1018 AM EST, a snow squall was over Rock Springs moving southeast at 35 MPH. THIS SQUALL WILL BE NEAR... Mcalevys Fort around 1030 AM EST. Belleville around 1040 AM EST. Strodes Mills around 1045 AM EST. Lewistown and Juniata Terrace around 1050 AM EST. SAFETY INFO... Use extra caution if you must travel into or through this squall. Rapid changes in visibility and potentially slick roads are likely to lead to accidents. Consider delaying travel until this squall passes your location. && LAT...LON 4070 7808 4078 7799 4055 7751 4048 7757 TIME...MOT...LOC 1518Z 301DEG 30KT 4069 7792 $$ DeVoir
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jan 20, 7:22 AM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Jan 20, 7:22 AM EST, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service State College PA 722 AM EST Wed Jan 20 2021 .SYNOPSIS... Blustery and colder today with numerous snow showers and locally heavier squalls possible early this morning. Temperatures will moderate on Thursday before the colder weather pattern resumes with lake effect snow over the NW Alleghenies into the weekend. There is low-confidence potential for snow or wintry mix early next week. && .NEAR TERM /THROUGH TONIGHT/... 7AM EST/12 UTC: Localized snow squalls delivered 2 lightning strikes early this morning (eastern Somerset County and extreme southwest Centre Counties) with thundersnow confirmed via WTAJ viewer relayed via NWSChat. SPC mesoanalysis pages indicated SNSQ parameter peaked at 10Z and is starting to trend down. This aligns nicely with recent KCCX reflectivity (Z) and GOES-16 IR sat trends. Secondary cold front extends from KN27 to KBVI at 12Z accompanied by a broken band of snow showers of varying intensity. Dwindling snow showers that moved through State College around 6AM continue to weaken as they move southeast toward Harrisburg and do not appear to pose a significant threat to the metro area at this time. Previous Discussion Issued: 506 AM EST Wed Jan 20 2021 Initial surge of snow showers have pushed into CPA with vis generally in the 1-3SM range. Airmass remains rather dry and fairly warm over the lower Susquehanna Valley with temps holding steady or rising to around 40F in the HRB/York/Lancaster metro area as of 09Z. RWIS road temps are also above 32F in this area which makes this area more vulnerable to flash freezing should snow showers/squalls survive and maintain intensity as they move farther way from the high terrain. Latest SPC mesoanalysis show the SNSQ parameter maximized over western PA beneath pocket of steep low-mid level lapse rates. We are seeing an uptick in dBZs in-kind and expect risk of squalls to increase over CPA through the predawn and early morning hours. No changes to winter wx advisory in the NW mtns and Laurels with total accums of 2-5" looking good at this point. Steady dose of CAA favors leaning toward colder temperature guidance and helps to promote blustery conditions with peak wind gusts in the 25-40mph range. Hires models show snow showers decreasing in coverage into the afternoon with some NW- SE oriented bands gradually dissipating through the evening. Gusty winds will drop off some tonight as sfc ridge quick passes through the area. WAA/milder WSW flow kicks in toward Thursday morning with hourly temps trending non-diurnal across the western elevations. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Noticeably milder on Thursday thanks to a southwesterly breeze and cloud breaks with 24hrmaxtchange of +10F or so in most areas. Low pressure tracking to the north will drag a dry cold front through CPA by Thursday night. A seasonably colder WNW flow should be reestablished post CFROPA with model guidance all showing persistent lake effect snow impacting the NW mtns with minor accumulations through the end of the week. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Lake effect snow should come to an end by Sunday as high pressure builds into the area. This should translate into dry wx for end to the weekend. A low-pressure system will move in from the west early next week, potentially bringing snow or a wintry mix to the area Monday and/or Tuesday. The center of this low- pressure system currently tracks across the south- central part of the Commonwealth, but deviations to this track can have significant impacts on precipitation types. A lot of uncertainty in terms of precipitation type and timing remains with this early-week storm. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... 12Z TAFS sent. Several bands of heavier snow showers with brief gusty winds and visibilities below a mile. One band extending southwest from northeast PA, but this should stay just east of IPT. However, a cluster dropping southest from near Coudersport may brush IPT. Other bands across southern PA mainly out of our area now. Earlier discussion below. Very minor changes to the TAFS as of 5 AM. Timing of the cold front was good on the forecast issued since yesterday. Starting to see some bands of snow set up, as winds are shifting more to the northwest now. Expect most of the activity to be over the mountains through early afternoon, before ending later this afternoon. Far southeast areas will see little if any snow showers. There will a wide range of conditions with the snow showers. Gusty northwest winds will prevail today as well. Looking at mainly dry conditions tonight into Thursday, as winds shift more to the west and southwest. Outlook... Thu...No sig wx expected. Fri...Snow showers with tempo IFR vsbys possible BFD/JST. Sat...No sig wx expected. Sun...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 1 PM EST this afternoon for PAZ004-005-024-033. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Colbert/Gutierrez AVIATION...Martin
Hazardous weather outlook, Jan 20, 3:52 AM EST, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service State College PA 352 AM EST Wed Jan 20 2021 PAZ006-010>012-017>019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-210900- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 352 AM EST Wed Jan 20 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Locally heavy snow showers and brief snow squalls are possible this morning could result in hazardous travel conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-033-210900- Cambria-Somerset- 352 AM EST Wed Jan 20 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-210900- Warren-McKean- 352 AM EST Wed Jan 20 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional snow accumulation is likely Thursday night into Saturday due to persistent lake effect snow showers. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jan 20, 8:17 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service State College PA
817 AM EST Wed Jan 20 2021
PAZ017>019-026-027-201400-
Northern Centre PA-Clearfield PA-Huntingdon PA-Mifflin PA-
Southern Centre PA-
817 AM EST Wed Jan 20 2021
...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...CLEARFIELD...
HUNTINGDON...MIFFLIN...AND SOUTHERN CENTRE COUNTIES...
HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.
LOCATION AND MOVEMENT...At 817 AM EST, a snow squall was over Port
Matilda moving east at 45 MPH.
THIS SQUALL WILL BE NEAR...
Port Matilda around 820 AM EST.
Stormstown and Julian around 825 AM EST.
State College, Park Forest Village and Ramblewood around 830 AM
EST.
Pine Grove Mills, Boalsburg and Lemont around 835 AM EST.
Mcalevys Fort around 840 AM EST.
Seven Mountains, Potters Mills and Belleville around 850 AM EST.
For those driving on Interstate 80, this includes areas between the
Woodland and Snow Shoe exits, specifically from mile markers 124 to
138.
This includes Interstate 99 from mile markers 54 to 78.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4105 7831 4075 7745 4057 7774 4071 7817
4074 7812 4074 7825 4082 7850
TIME...MOT...LOC 1317Z 291DEG 40KT 4083 7809
DeVoirLocal storm report, Jan 20, 9:16 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
916 AM EST WED JAN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM SNOW 2 N PINE GROVE MILLS 40.76N 77.87W
01/20/2021 M1.2 INCH CENTRE PA TRAINED SPOTTER
&&
ANWSpecial weather statement, Jan 20, 9:37 AM EST, 41 minutes before
Special Weather Statement
National Weather Service State College PA
937 AM EST Wed Jan 20 2021
PAZ027-028-056-057-201515-
Perry PA-Juniata PA-Dauphin PA-Mifflin PA-
937 AM EST Wed Jan 20 2021
...A SNOW SQUALL WILL AFFECT PARTS OF PERRY...JUNIATA...DAUPHIN...AND
MIFFLIN COUNTIES...
HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.
LOCATION AND MOVEMENT...At 936 AM EST, a snow squall was near
Mcalisterville moving east at 30 MPH.
THIS SQUALL WILL BE NEAR...
Newport around 950 AM EST.
New Buffalo, Millersburg and Duncannon around 1005 AM EST.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4067 7770 4068 7768 4068 7770 4074 7766
4076 7760 4054 7677 4036 7692
TIME...MOT...LOC 1436Z 291DEG 27KT 4055 7723
DeVoirSpecial weather statement, Jan 20, 9:38 AM EST, 40 minutes before
Special Weather Statement
National Weather Service State College PA
938 AM EST Wed Jan 20 2021
PAZ017>019-026-201515-
Northern Centre PA-Clearfield PA-Huntingdon PA-Southern Centre PA-
938 AM EST Wed Jan 20 2021
...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...CLEARFIELD...
HUNTINGDON...AND SOUTHERN CENTRE COUNTIES...
HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.
LOCATION AND MOVEMENT...At 938 AM EST, a snow squall was over Sandy
Ridge moving southeast at 40 MPH.
THIS SQUALL WILL BE NEAR...
Port Matilda around 945 AM EST.
Stormstown and Warriors Mark around 950 AM EST.
Rock Springs and Ramblewood around 1000 AM EST.
Whipple Dam State Park around 1005 AM EST.
Mcalevys Fort around 1010 AM EST.
This includes Interstate 99 from mile markers 56 to 61.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
&&
LAT...LON 4103 7858 4067 7775 4055 7789 4071 7816
4074 7812 4074 7820 4097 7859
TIME...MOT...LOC 1438Z 302DEG 35KT 4081 7819
DeVoirSpecial weather statement, Jan 20, 9:39 AM EST, 39 minutes before
Special Weather Statement
National Weather Service State College PA
939 AM EST Wed Jan 20 2021
PAZ017>019-201515-
Northern Centre PA-Clearfield PA-Southern Centre PA-
939 AM EST Wed Jan 20 2021
...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...CLEARFIELD...
AND SOUTHERN CENTRE COUNTIES...
HAZARDS...A snow squall which can rapidly reduce visibility to less
than a half of a mile.
LOCATION AND MOVEMENT...At 939 AM EST, a snow squall was over Black
Moshannon State Park moving southeast at 40 MPH.
THIS SQUALL WILL BE NEAR...
Julian around 950 AM EST.
Park Forest Village around 955 AM EST.
State College, Houserville and Lemont around 1000 AM EST.
Boalsburg around 1005 AM EST.
For those driving on Interstate 80, this includes areas between the
Clearfield and Snow Shoe exits, specifically from mile markers 120 to
139.
This includes Interstate 99 from mile markers 67 to 77.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
&&
LAT...LON 4115 7847 4078 7763 4072 7771 4073 7772
4072 7775 4110 7852
TIME...MOT...LOC 1439Z 302DEG 33KT 4092 7805
DeVoirSpecial weather statement, Jan 20, 10:18 AM EST, 0 minutes before
Special Weather Statement National Weather Service State College PA 1018 AM EST Wed Jan 20 2021 PAZ019-026>028-201615- Juniata PA-Huntingdon PA-Mifflin PA-Southern Centre PA- 1018 AM EST Wed Jan 20 2021 ...A SNOW SQUALL WILL AFFECT PARTS OF JUNIATA...HUNTINGDON... MIFFLIN...AND SOUTHERN CENTRE COUNTIES... HAZARDS...A snow squall which can rapidly reduce visibility to less than a quarter of a mile. LOCATION AND MOVEMENT...At 1018 AM EST, a snow squall was over Rock Springs moving southeast at 35 MPH. THIS SQUALL WILL BE NEAR... Mcalevys Fort around 1030 AM EST. Belleville around 1040 AM EST. Strodes Mills around 1045 AM EST. Lewistown and Juniata Terrace around 1050 AM EST. SAFETY INFO... Use extra caution if you must travel into or through this squall. Rapid changes in visibility and potentially slick roads are likely to lead to accidents. Consider delaying travel until this squall passes your location. && LAT...LON 4070 7808 4078 7799 4055 7751 4048 7757 TIME...MOT...LOC 1518Z 301DEG 30KT 4069 7792 DeVoir
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 4:49 AM EST | Special Weather Statement | CTP | Clearfield | 56 min |
| Jan 20, 5:29 AM EST | Special Weather Statement | CTP | Bedford, Somerset | 61 min |
| Jan 20, 5:40 AM EST | Special Weather Statement | CTP | Centre, Mifflin | 50 min |
| Jan 20, 6:27 AM EST | Special Weather Statement | CTP | Bedford, Franklin, Fulton | 48 min |
| Jan 20, 6:54 AM EST | Special Weather Statement | CTP | Sullivan | 51 min |
| Jan 20, 8:17 AM EST | Special Weather Statement | CTP | Centre | 43 min |
| Jan 20, 9:37 AM EST | Special Weather Statement | CTP | Juniata | 38 min |
| Jan 20, 9:38 AM EST | Special Weather Statement | CTP | Centre | 37 min |
| Jan 20, 9:39 AM EST | Special Weather Statement | CTP | Centre | 36 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.